Duke Mathematical Journal

On the pseudospectrum of elliptic quadratic differential operators

Karel Pravda-Starov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the pseudospectrum of a class of nonselfadjoint differential operators. Our work consists of a microlocal study of the properties that rule the spectral stability or instability phenomena appearing under small perturbations for elliptic quadratic differential operators. The class of elliptic quadratic differential operators stands for the class of operators defined in the Weyl quantization by complex-valued elliptic quadratic symbols. We establish in this article a simple, necessary, and sufficient condition on the Weyl symbol of these operators which ensures the stability of their spectra. When this condition is violated, we prove that strong spectral instabilities occur for the high energies of these operators in some regions that can be far away from their spectra

Article information

Duke Math. J., Volume 145, Number 2 (2008), 249-279.

First available in Project Euclid: 20 October 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35S05: Pseudodifferential operators
Secondary: 35P05: General topics in linear spectral theory


Pravda-Starov, Karel. On the pseudospectrum of elliptic quadratic differential operators. Duke Math. J. 145 (2008), no. 2, 249--279. doi:10.1215/00127094-2008-051. https://projecteuclid.org/euclid.dmj/1224508837

Export citation


  • L. S. Boulton, Non-self-adjoint harmonic oscillator, compact semigroups and pseudospectra, J. Operator Theory 47 (2002), 413–429.
  • E. B. Davies, Spectral Theory and Differential Operators, Cambridge Stud. Adv. Math. 42, Cambridge Univ. Press, Cambridge, 1995.
  • —, Pseudo-spectra, the harmonic oscillator and complex resonances, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 455 (1999), 585–599.
  • —, Semi-classical states for non-self-adjoint Schrödinger operators, Comm. Math. Phys. 200 (1999), 35–41.
  • N. Dencker, J. SjöStrand, and M. Zworski, Pseudospectra of semiclassical (pseudo-) differential operators, Comm. Pure Appl. Math. 57 (2004), 384–415.
  • V. V. GrušIn, Pseudodifferential operators in $\rr^n$ with bounded symbols (in Russian), Funkcional Anal. i Priložen 4, no. 4 (1970), 37–50.; English translation in Functional Anal. Appl. 4 (1970), 202–212.
  • M. Hitrik, Boundary spectral behavior for semiclassical operators in dimension one, Int. Math. Res. Not. 2004, no. 64, 3417–3438.
  • L. HöRmander, A class of hypoelliptic pseudodifferential operators with double characteristics, Math. Ann. 217 (1975), 165–188.
  • —, The Analysis of Linear Partial Differential Operators, III, Grundlehren Math. Wiss., Springer, Berlin, 1985.
  • —, The Analysis of Linear Partial Differential Operators, IV, Grundlehren Math. Wiss., Springer, Berlin, 1985.
  • T. Kato, Perturbation Theory for Linear Operators, Classics Math., Springer, Berlin, 1995.
  • R. D. Moyer, Local solvability in two dimensions\!: Necessary conditions for the principle-type case, preprint, 1978.
  • K. Pravda-Starov, A complete study of the pseudo-spectrum for the rotated harmonic oscillator, J. London Math. Soc. (2) 73 (2006), 745–761.
  • —, “Sur le pseudo-spectre de certaines classes d'opérateurs pseudo-différentiels non auto-adjoints” in Séminaire\!: Équations aux dérivées partielles, 2006–2007., Semin. Equ. Deriv. Partielles, École Polytech., Palaiseau, 2007, no. 15.
  • —, Contraction semigroups of elliptic quadratic differential operators, Math. Z. 259 (2008), 363–391.
  • —, Etude du pseudo-spectre d'opérateurs non auto-adjoints, Ph.D. dissertation, Université de Rennes 1, Rennes, France 2006.
  • S. Roch and B. Silbermann, $C^*$-algebra techniques in numerical analysis, J. Operator Theory 35 (1996), 241–280.
  • J. SjöStrand, Parametrices for pseudodifferential operators with multiple characteristics, Ark. Mat. 12 (1974), 85–130.
  • L. N. Trefethen, Pseudospectra of linear operators, SIAM Rev. 39 (1997), 383–406.
  • L. N. Trefethen and M. Embree, Spectra and Pseudospectra\!: The Behavior of Nonnormal Matrices and Operators, Princeton Univ. Press, Princeton, 2005.
  • M. Zworski, A remark on a paper of E. B. Davies, Proc. Amer. Math. Soc. 129 (2001), 2955–2957.
  • —, Numerical linear algebra and solvability of partial differential equations, Comm. Math. Phys. 229 (2002), 293–307.